Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS Denver/Boulder, CO

August 21, 20194 counties in Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 21, 2019, 6:40 PM MDT for 4 counties in Colorado. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2019, 6:40 PM MDT (00:40 UTC)
Expired
Aug 21, 2019, 8:58 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 6:58 PM MDTHEAVY RAIN 13 S Denver, COOVER 1 INCH OF RAIN IN ONE HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1807 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1807 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

086 
WGUS55 KBOU 220040
FFWBOU
COC001-005-031-059-220345-
/O.NEW.KBOU.FF.W.0014.190822T0040Z-190822T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
640 PM MDT Wed Aug 21 2019

The National Weather Service in Denver Colorado has issued a

* Flash Flood Warning for...
  Western Arapahoe County in northeastern Colorado...
  Denver County in northeastern Colorado...
  Northeastern Jefferson County in central Colorado...
  Southwestern Adams County in northeastern Colorado...

* Until 945 PM MDT.

* At 639 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing very heavy rain across the warned area. 
  The storms are nearly stationary over the Denver metro area. Up to 
  1.5 inches of rain has already fallen. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Denver, Aurora, Lakewood, southeastern Arvada, southern
  Westminster, Centennial, northeastern Highlands Ranch, southwestern
  Commerce City, Littleton, Englewood, Wheat Ridge, Greenwood
  Village, Lone Tree, southwestern Denver International Airport,
  Sheridan, Arapahoe Park and Buckley AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3963 10515 3975 10516 3984 10505 3982 10473
      3957 10464 3956 10496

$$

TH
3 follow-up statements
289 
WGUS75 KBOU 220126
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
726 PM MDT Wed Aug 21 2019

COC001-059-220129-
/O.CAN.KBOU.FF.W.0014.000000T0000Z-190822T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson CO-Adams CO-
726 PM MDT Wed Aug 21 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN JEFFERSON AND
SOUTHWESTERN ADAMS COUNTIES IS CANCELLED...

The thunderstorms are concentrated farther east and south in Denver. 
Flooding is no longer expected to pose a threat in Adams or 
Jefferson Counties.

LAT...LON 3960 10505 3962 10505 3961 10507 3963 10508
      3963 10511 3965 10506 3967 10507 3967 10505
      3968 10506 3979 10505 3979 10490 3980 10490
      3980 10482 3977 10480 3977 10485 3975 10485
      3974 10489 3974 10477 3957 10464 3956 10497

$$

COC005-031-220345-
/O.CON.KBOU.FF.W.0014.000000T0000Z-190822T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arapahoe CO-Denver CO-
726 PM MDT Wed Aug 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR
WESTERN ARAPAHOE AND DENVER COUNTIES...

At 725 PM MDT, Doppler radar and automated rain gauges indicated 
near stationary thunderstorms continue producing very heavy rain 
over the warned area. Up to two inches of rain has already fallen in 
ALERT rain gages the past hour in Denver. Considerable street 
flooding is already being reported. Flash flooding is expected to 
begin shortly.

Some locations that will experience flooding include...
Denver, southwestern Aurora, eastern Lakewood, Centennial,
northeastern Highlands Ranch, southern Commerce City, Littleton,
Englewood, Greenwood Village, Lone Tree, Sheridan and Buckley AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3960 10505 3962 10505 3961 10507 3963 10508
      3963 10511 3965 10506 3967 10507 3967 10505
      3968 10506 3979 10505 3979 10490 3980 10490
      3980 10482 3977 10480 3977 10485 3975 10485
      3974 10489 3974 10477 3957 10464 3956 10497

$$
TH
036 
WGUS75 KBOU 220212
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
812 PM MDT Wed Aug 21 2019

COC005-031-220345-
/O.CON.KBOU.FF.W.0014.000000T0000Z-190822T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arapahoe CO-Denver CO-
812 PM MDT Wed Aug 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR
WESTERN ARAPAHOE AND DENVER COUNTIES...

At 805 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms with the heaviest rain had moved out of the warned 
area. However, up to 2 inches of rain have fell in the ALERT rain 
gages with these storms. Flash flooding is expected to begin shortly.

At 805 PM MDT, the Havana Park water level was 7.57 feet near Del 
Mar Parkway and Havana Street in Aurora. Flood stage is 6.4 feet. 
The Montview Park water level near East Montview Boulevard and 
Yosemite Street also remained above flood stage. Cherry Creek at 
Champa in downtown Denver remained above bankfull.

Some locations that will experience flooding include...Denver, 
southwestern Aurora, eastern Lakewood, Centennial, northeastern 
Highlands Ranch, southern Commerce City, Littleton, Englewood, 
Greenwood Village, Lone Tree, Sheridan and Buckley AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3960 10505 3962 10505 3961 10507 3963 10508
      3963 10511 3965 10506 3967 10507 3967 10505
      3968 10506 3979 10505 3979 10490 3980 10490
      3980 10482 3977 10480 3977 10485 3975 10485
      3974 10489 3974 10477 3957 10464 3956 10497

$$

TH
692 
WGUS75 KBOU 220258
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
858 PM MDT Wed Aug 21 2019

COC005-031-220307-
/O.CAN.KBOU.FF.W.0014.000000T0000Z-190822T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arapahoe CO-Denver CO-
858 PM MDT Wed Aug 21 2019

...THE FLASH FLOOD WARNING FOR WESTERN ARAPAHOE AND DENVER COUNTIES
IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any road closures.

LAT...LON 3960 10505 3962 10505 3961 10507 3963 10508
      3963 10511 3965 10506 3967 10507 3967 10505
      3968 10506 3979 10505 3979 10490 3980 10490
      3980 10482 3977 10480 3977 10485 3975 10485
      3974 10489 3974 10477 3957 10464 3956 10497

$$

TH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:42 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 21, 2:42 PM MDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
242 PM MDT Wed Aug 21 2019

.SHORT TERM...(This evening through Thursday)
Issued at 221 PM MDT Wed Aug 21 2019

East winds around a large surface high over the Great Lakes will
help keep low level moisture across northeast Colorado. Dew points
are expected to stay in the mid to upper 50s with precipitable
water values around an inch. With surface temperatures in mid 80s,
surface based CAPEs are 1500-2500 J/kg. The 12Z sounding at DNR
and AMDAR soundings show a strong cap around 650mb. Storms are
expected to continue to form over the mountains and foothills
where they should be able to bust through the cap. Storms are then
expected to slowly track east-southeast. Models indicate storms
will have a tough time surviving north of I-70 and east of line
from Akron to Limon because of the cap. Lowered PoPs over the
northeast corner, but kept 40-60 PoPs for the Front Range and near
by plains. Some of the storms should be strong to severe with
hail, strong winds, and very heavy rain. Convection is expected to
end by 06Z as the airmass stabilizes.

On Thursday, an upper level trough will move into the Northern
Rockies. This will turn flow aloft southwesterly and bring drier
air to the mountains. There may be enough lift to produce a few
week showers and storms over the mountains. Models show an area of
convergence somewhere along the Front Range to the near by
plains. This should help trigger storms. ML CAPE climbs to
1500-3000 J/kg over the Front Range and eastern plains Thursday
afternoon. Southeast winds will be stronger over the plains and
result in better shear. This should lead to a few of the storms to
be strong to severe with large hail, damaging winds, and heavy
rain. Temperatures are expected to be slightly warmer with highs
in the mid to upper 80s across northeast Colorado.

.LONG TERM...(Thursday night through Wednesday)
Issued at 221 PM MDT Wed Aug 21 2019

Further disorganization and weakening of the summer subtropical
ridge will take place over the weekend as the supply of mid and
upper level moisture to the Rockies essentially gets shut off by
dry northwesterly flow aloft. Hot and dry conditions are expected
for the weekend and into early next week ahead of potentially much
cooler temps for NE Colorado for the middle to latter portion of
next week. Potential critical fire weather concerns may exist for
Sunday and Monday.

Starting with Thursday evening, the weak ridge axis over the
state Thursday will flatten into early Friday as a Pacific short
wave trough treks over the northern US Rockies along the US/Canada
border. This will leave the state under drier, moderate westerly
zonal flow aloft. This trough will send southward the first of
three cooler surges to northeast Colorado in the extended period.
By midday Friday this cool front, associated with the northern
trough, will enter the northeast plains. At this time the front
looks nothing more than a strong northerly wind shift while aiding
to keeping temps slightly cooler in the 80s across the lower
elevations. Would also expect a lower cloud deck to develop over
the plains for late Friday night into early Saturday under stable
west-northwestly flow aloft. For Saturday, with dry conditions in
the mid and upper levels, this cooler morning airmass should be a
stabilizing feature for much of the day, however temps will
quickly rebound back into the 90s as the boundary layer mixes with
dry and warm mid-level temps by midday.

Heading into Sunday, as the upper trough which brought the cooler
surge moves across the northern US plains states, slight
strengthening of the upper ridge develops over the entire western
US in it's wake. This will allow for moderate to strong dry
northwestly flow aloft to dominate the state. This should bring a
hint of a dry, blue-sky, Septemberlike day to the region Sunday.
This ridge should also fend off any northerly advection of
tropical moisture out of the Baja region from Tropical Depressing
TEN-E which is projected to move northwestward well off the Baja
coast. Will need to monitor potential critical fire weather
concerns for Sunday as low RHs and potentially stronger
northwestly winds are likely, especially across the mountains and
foothills.

As moderate northwest flow dominates the Rockies, another weak
impulse of energy rides southeastward across the northern US
plains states behind a closed upper low over southern Manitoba.
This will force another slightly cooler wind shift onto NE CO late
Monday into early Tuesday. With the dry ridge continuing to
dominate the Rockies, will keep PoPs in the isolated category with
gusty afternoon storms Tuesday. Any critical fire weather
concerns on Sunday will also be there for Monday as potential dry
and gusty conditions may be present ahead of this late Monday,
early Tuesday surge, especially over the higher terrain.

With a dominant deep upper trough projected to hold over SE
Canada into mid-week, the third and coolest surge of the extended
spreads onto the high plains, including eastern CO, late Tuesday
into early Wednesday. This surge, forced southward from strong
northwesterly flow aloft over southern Canada and the northern
US, may bring daytime highs down into the 70s for Wednesday along
with the potential for higher PoPs. This is far off in time, but
if this upper pattern over N America materializes, the potential
for cooler temps across the northern states and high plains states
may increase for this mid to late next week timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 221 PM MDT Wed Aug 21 2019

Scattered thunderstorms are expected to form over the foothills
this afternoon and spread east through the early evening hours.
Best chance for DEN to see thunderstorms will be 00Z to 04Z. For
KBJC and KAPA the best chance will be slightly sooner 23Z to 03Z.
Large hail, winds to 50 knots, and heavy rainfall will accompany
the stronger storms.

Easterly winds are expected to continue through 00Z with gusts up
to 20 knots. Outflow winds from nearby thunderstorms will produce
a wind shift or two at the Denver airports. Once convection ends
this evening, winds will settle at a southerly drainage direction
at KAPA and KDEN. Low clouds are expected to form over eastern
Colorado with ceilings of 1000-3000 feet. There is a slight chance
these low clouds make it far enough west to impact KDEN.

&&

.FIRE WEATHER...
Issued at 221 PM MDT Wed Aug 21 2019

Elevated fire danger conditions may materialize for Sunday and
Monday. Dry and stable conditions under moderate northwesterly
flow aloft are expected in this timeframe. At his time, the main
areas set for potential critical fire conditions would be the
mountains, high parks and eastern foothills as afternoon winds
over 25 mph combined with low relative humidities may develop.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Fredin
AVIATION...Meier
FIRE WEATHER...Fredin
Hazardous weather outlook, Aug 21, 9:47 AM MDT, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
947 AM MDT Wed Aug 21 2019

COZ030>051-221600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
947 AM MDT Wed Aug 21 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop over the Front
Range Foothills by early afternoon and spread onto the plains
through the afternoon and evening. A few of the storms are
expected to become severe with golf ball size hail and 60 mph
winds. Very heavy rain will also be possible with the stronger
storms and may cause flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered late day showers and thunderstorms are
expected mainly from the Continental Divide eastward on Thursday.
Only isolated late day shower and thunderstorm coverage is
expected on Friday. Saturday and Sunday look to be hot and dry.
Isolated late day showers and gusty thunderstorms will return on
Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and evening.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:03 PM MDTSevere Thunderstorm WarningBOUDenver42 min
Aug 21, 6:22 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Broomfield, Denver, Douglas, Jefferson113 min
Aug 21, 6:34 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver41 min
Aug 21, 7:39 PM MDTSevere Thunderstorm WarningBOUDouglas51 min
Aug 21, 8:19 PM MDTAreal Flood AdvisoryBOUDouglas116 min
Aug 22, 3:23 PM MDTSpecial Weather StatementBOUAdams22 min
Aug 22, 3:40 PM MDTSevere Thunderstorm WarningBOUWeld37 min
Aug 22, 3:58 PM MDTSpecial Weather StatementBOUWeld47 min
Aug 22, 4:04 PM MDTSevere Thunderstorm WarningBOUWeld41 min
Aug 22, 4:19 PM MDTSevere Thunderstorm WarningBOUWeld41 min
Aug 22, 4:43 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Aug 22, 4:45 PM MDTSpecial Weather StatementBOUMorgan45 min
Aug 22, 5:28 PM MDTSevere Thunderstorm WarningBOULogan, Weld47 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.